Management of Patients With Complications From Heart Disease Case Study)
1. George Brown, 72 years of age, is a male patient who is admitted with the diagnosis of acute
pulmonary edema secondary to acute left ventricular heart failure. The patient has a history of
coronary artery disease that has been treated medically. The patient is anxious, pale, cold, clammy, and dyspneic. The vital signs are: blood pressure 88/50 mm Hg, heart rate 110 bpm,
respiratory rate 32 breaths/min, and temperature 97°F. There are bubbling crackles and
wheezing throughout the lung fields and the patient is raising frothy blood-tinged clear sputum.
The patient’s admission weight is 100 kg.
What first actions should the nurse take and what are the rationales for these actions?
The physician ordered furosemide (Lasix) 40 mg IVP STAT.
What are the actions of furosemide that will help the patient?
What nursing actions should be implemented when administering a diuretic?
2. Carl Edwards is a 75-year-old man with congestive heart failure. Having sustained three
myocardial infarctions in the last 10 years, he has decreased left ventricular function. Mr.
Edwards takes Digoxin, Capoten, Coreg, and Lasix for management of this disease. Today he
presents to the emergency department with fatigue, generalized weakness, and feelings of
“skipping” heartbeats. Upon arrival, he is placed on the cardiac monitor, his vital signs are
assessed, and an IV is inserted. He currently denies chest pain, but is experiencing some
shortness of breath, and is placed on 2 L of oxygen via nasal cannula.
Which of his medications might be contributing to his symptoms of generalized weakness and
For what clinical manifestations should you assess to correlate to his left-sided heart failure?
How do his medications treat his congestive heart failure?
How does the hypokalemia affect the effects of Digitalis?